68527members
360433posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Physical problem with possible neuropathy after chemotherapy

1 REPLY 1
Highlighted
Moderator

Re: Physical problem with possible neuropathy after chemotherapy

Hi K99,

Thanks for posting.

Some chemotherapy drugs used to treat breast cancer can affect the nerves around the body, during and after treatment. The nerves most commonly affected are those in the hands and feet.  This is known as peripheral neuropathy. Symptoms include a change in sensation such as pain, burning, numbness, pins and needles or tingling.  You may also notice a feeling of warmth or cold, increased sensitivity or difficulty doing tasks such as fastening buttons. It can cause difficulties with walking, balance and coordination too as you’ve mentioned.

For most people peripheral neuropathy is reversible, and the symptoms will gradually improve over the weeks and months after the treatment has finished. Nerve damage can take a long time to resolve, so as you finished your chemotherapy in May it may still take some time to start to improve. For other people, the symptoms persist and may not disappear completely.  Occasionally, neuropathy can worsen after the treatment has stopped. This can really impact on quality of life.

Letrozole can cause changes in sensation as your oncologist as said, although this is reported as an uncommon side effect.

There is unfortunately little you can do yourself to help with symptoms.  Although robust research is lacking, some people find that complementary therapies such as reflexology, acupuncture and massage help relieve symptoms.

It can also help to be referred for assessment at a pain clinic.  Pain specialist often prescribe pain relief, steroids, or drugs used to help treat depression or epilepsy, which can help relieve the symptoms of peripheral neuropathy.

Sometimes referral to a physiotherapist or occupational therapist may also be considered for practical advice on hand and foot care to reduce the risk of injury.  You can ask your treatment team to refer you to a specialist pain clinic and or physiotherapist. You can find out more about pain clinics on the NHS website.

 

At times like this talking to someone who has had a similar experience can be helpful and our Someone Like Me service can arrange for one of our volunteers to talk to you by email or telephone. Our volunteers have had a personal experience of breast cancer and are trained to provide support.

 

You can ring the Someone Like Me team on 0345 077 1893, or email them at someone.likeme@breastcancernow.org,so they can then match you to your volunteer. 

 

Do call our Helpline if you would like to talk this through or have any further questions. Your call will be confidential, and the number is free from UK landlines and all mobile networks.

 

The number is 0808 800 6000 (Text relay prefix 18001).

 

Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open.

 

Best wishes

 

Catherine

 

Breast Cancer Now Nurse

 

Please read the Ask Our Nurses disclaimer  Full details on how we collect and use your data can be found in our Privacy Policy

 

This thread will now be closed from further replies. If you have any additional questions or would like to provide feedback, please start a new thread.

 

 

 

 

Highlighted
Member

Physical problem with possible neuropathy after chemotherapy

I completed chemotherapy 29/05/20 (EC followed by paclitaxol). I finished radiotherapy x20, 27/07/20. 
During my weekly paclitaxol treatments I noted & reported a feeling of ‘cold’ in my toes, although warm to the touch.
Since I completed chemotherapy I have had an increasing feeling of cold in my toes, feet & lower legs, also tingling & some pins & needles. In the mornings, especially, I have stiffness in my leg joints & find it difficult to get up & walk. Also experienced when getting up from a seated position at anytime.
Yesterday, 08/09/20, I also started to notice intermittent pins & needles especially in my left hand.

I have told my oncologist about this, he said that the tablets I am due to start, Letrazole, can also cause these side effects & so they may worsen.

Is there anything I can do to improve/eradicate these effects?